Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 144, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2003, 4:37 AM CDT for Russell County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 4:37 AM CDT (09:37 UTC)
- Expired
- May 13, 2003, 5:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130937 SVRICT KSC167-131030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 437 AM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 530 AM CDT. * AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF RUSSELL AIRPORT...OR ABOUT 6 MILES SOUTH OF RUSSELL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE 6 MILES SOUTH OF BUNKER HILL AROUND 450 AM CDT... NEAR DORRANCE AROUND 505 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 530 AM CDT. LAT...LON 3907 9902 3872 9901 3872 9851 3908 9852 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:07 AM CDT, 30 minutes earlier.
Area forecast discussion, May 13, 4:07 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 407 AM CDT TUE MAY 13 2003 TODAY: ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE ASSIGNED THESE POPS THRUT THIS PERIOD. TNGT: A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS. THU: ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED. THU NGT-FRI: RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING TOWARD THIS SOLN FOR POP GAMEPLAN. FCSTID = 4 ICT 78 57 76 54 / 30 5 30 50 HUT 77 56 76 53 / 30 5 20 40 EWK 77 56 76 53 / 30 5 20 40 EQA 78 57 76 54 / 30 5 30 50 WLD 79 58 78 55 / 30 5 30 50 RSL 76 53 75 50 / 20 5 20 40 GBD 76 53 75 51 / 20 5 20 40 SLN 75 53 75 52 / 20 5 20 30 MPR 76 54 75 52 / 20 5 20 40 CFV 77 58 77 55 / 40 10 20 40 CNU 77 57 76 54 / 30 5 10 30 K88 76 57 76 53 / 30 5 10 30 .ICT... KS...NONE.
Hazardous weather outlook, May 13, 2:52 AM CDT, 1 hour 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING FOR SKYWARN SPOTTER ACTIVATION NATIONAL WEATHER SERVICE WICHITA KS 252 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE, BUT SMALL HAIL CANNOT BE RULED OUT. OTHERWISE, AREAS OF FOG CAN BE EXPECTED THIS MORNING ACROSS MOST OF CENTRAL AND SOUTH CENTRAL KANSAS. THE FOG WILL BE RATHER THICK IN PATCHY AREAS WHERE THE VISIBILITY COULD BE AS LOW AS ONE QUARTER OF A MILE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS, AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| May 13, 6:39 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 13, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| May 13, 7:05 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| May 13, 7:27 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| May 13, 7:29 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| May 13, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| May 13, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 13, 7:58 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
| May 13, 8:27 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 13, 9:23 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 67 min |
| May 13, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 49 min |
| May 13, 9:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 67 min |
| May 13, 9:40 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| May 13, 10:17 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| May 13, 10:19 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 56 min |
| May 13, 10:24 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 66 min |
| May 13, 10:57 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| May 13, 11:02 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
| May 13, 11:12 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.